My first post to this forum, have read it many times but never participated before
I am female aged 60, with no heart disease or other illnesses, was diagnosed with Paroxysmal (Lone) AF in 2007, have been on various combinations of drugs to control over the years, for the past 4 years have been on Flecainide 50mg twice a day + Verapamil 120Mg twice a day. For past 2 years have also been on Warfarin to thin blood and avoid risk if stroke.
My best normal occurrence is one episode every 6 weeks, although last year I went for 4 months without any!!! However since January I have had 10 episodes, and this past week I have had one a day over past 5 days. They usually last up to 2 hours, start with big irregular heart palpitations, then settle to irregular heartbeats, slow, no beats, fast then slow and repeat, for the last 15 minutes before going back into sinus its goes to fast but regular beats that's when I know it's on its way out.
When I saw my cardiologist last in November, he told me to take 3 x 50mg a day, or just take one extra 50mg when I have an episode. To be honest I don't really have any evidence that the Flecainide is working at all. I asked him last time if I could stop and just take the pill in the pocket method of control. ie. you take 150 or 200mg in one hit at onset of AF. It seems to be popular in USA but not in UK. but he said no, he didn't like this method as my episodes might become more aggressive without continual medication control.
Whilst I was having episodes every 6 - 8 weeks I managed because in-between episodes I could forget about my condition and live normally, but now I'm scared again and anxiety levels are high, I so worried.
I should add that in my case there are many triggers it's hard to isolate them or avoid them:-
•bending down to pick something up, turning over in bed to left side, fear or excitement (adrenalin rush) too much alcohol ( cocktails on holiday!) but not normal social drinking (couple glasses wine)
•Caffeine, ok with one coffee shop cappuccino, otherwise have dec-caf, but no evidence to support caffeine is a trigger for me, as on holiday have more with no effect.
•Large meal of carbohydrates, pasta can set me off after eating.
•Dreaming - wake up with AF. This is recent, and happened twice in week.
•I used to think that stress was a trigger, but last year I went through the worse time at work, without any AF.
My company being taken over,6 months of not knowing if job secure, TUPE, then finding out that I was to be made redundant, found out on holiday! and did not have one AF episode that was during my 4 month reprieve. Was made redundant 1st August - first episode was not until end September.
Have just been reading again about the benefits of Magnesium and in particular Magnesium Taurate how it can almost be a miracle cure, but certainly helps reduce AF episodes. Really want to try this, especially at the moment as I'm having an episode every day, perhaps my magnesium is very depleted. However - this is the dilemma, you can't take magnesium supplements if on Warfarin! apparently it increases toxicity and increases thinning so risk of bleeding. What do I do!!!!?
I work full time, had to have today off, said it was a migraine, but real reasons was just so tired and anxious not slept much last night, that's after the 1 hour AF episode triggered by bending down to take my sock off!!!
Sorry for going on a bit but just so fed up and at a loss of what to do, I'm pretty sure that when I see my cardiologist, will have to wait month or so I expect, he will just say take more Flecainide.
Read about going for the Ablation treatment, my Cardiologist told me before that I wasn't ideal candidate becausse my AF was controlled and not causing me too much distress. Also, from what Iv'e read most people have to have it done many times and it then it doesn't work completely.Should I consider that now?
The way I'm feeling at the moment, I feel that I need to take action, try something else, I want to stop taking heart meds and warfarin and try Magnesium but it's a big leap.
Would love to hear your thoughts anyone, advice, support most welcome.